Thunderstorm Wind, Clay
- When
- May 4, 3:13 PM EST to 3:17 PM EST
- Where
- Clay County, Manchester
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.150, -83.750
Two trees down.
A stationary frontal boundary just to the south of Kentucky provided the focus for showers and thunderstorms to develop over the area. Some of the storms were severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A stationary frontal boundary just to the south of Kentucky provided the focus for showers and thunderstorms to develop over the area. Some of the storms were severe, producing damaging winds and large hail. The storms developed during the heating of the afternoon hours, and became more numerous late in the day and early in the evening. Due to light winds, the storms moved slowly. This, in combination with copius moisture, provided the ingredients for very heavy rainfall in some areas. The Somerset area received over 2 inches of rain during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 4, 1:12 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 212 PM EDT FRI MAY 4 2007 .SHORT TERM.../THE REST OF TODAY/ STATIONARY BOUNDARY CONTINUES TO LIE TO THE SW OF THE CWA AND IS ANTICIPATED TO LIFT NORTH TOWARD THE CWA AS A WARM FRONT TODAY. IN ADDITION...INVERTED TROUGH ALSO LIES FROM SW TO NE ACROSS THE CWA LATE THIS MORNING. MID LEVEL SW/V WILL ALSO BE APPROACHING THE ARE THIS AFTERNOON WITH DIFFLUENT AND LIGHT UPPER LEVEL FLOW. THETA E RIDGE EXTENDS NORTH INTO THE SOUTHWESTERN CWA ON THE NORTHERN EXTENT OF THE CUMBERLAND PLATEAU. THIS AREA IS ALSO EXPERIENCING SOME CLEARING THIS AM...SO WOULD EXPECT ADDITIONAL CONVECTIVE DEVELOP THIS AFTERNOON TO BE PRIMARILY OVER OR ADJACENT TO THIS AREA THIS AFTERNOON...THEN SPREADING N AND E. THREAT FORM STORMS WILL GENERALLY REMAIN A LOCALLY HEAVY RAIN THREAT...THOUGH A MARGINALLY SEVERE STORM CANNOT BE COMPLETELY RULED OUT IN THE SW COUNTIES. MAIN CHANGES TO THE GRIDS AND ZFP WERE TO RAISE TEMPS IN THE SW CWA AND LOWER SKY COVER THERE OVER THE NEXT COUPLE OF HOURS AND THEN RAMPING UP BY 18Z. SO FAR THE LOWEST FFG VALUES ARE GENERALLY ALONG THE VA BORDER...THOUGH SOME OTHER AREAS JUST EAST OF LOZ HAVE BEEN RATHER WET TOO. THE HEAVY RAIN THREAT WILL CONTINUE TO BE MONITORED AND IF SIGNIFICANT RAIN APPEARS POSSIBLE...ESPECIALLY OVER THE AREAS THAT HAVE BEEN WETTEST... A FLASH FLOOD WATCH MAY NEED TO ISSUED THIS AFTERNOON FOR PARTS OF THE CWA. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SUNDAY/ 06Z SFC ANALYSIS SHOWS COOL HIGH PRESSURE OFF TO THE NORTHEAST WHILE KENTUCKY IS STUCK IN THE MIRE WITH A BROAD STATIONARY FRONT LOCATED SOMEWHERE NEAR THE TENNESSEE BORDER. THE PRESSURE PATTERN THROUGH SOUTHERN KENTUCKY IS SOMEWHAT INVERTED...HELPING TO FOCUS THE LOW LEVEL MOISTURE INTO THIS PART OF THE REGION. AS A RESULT... TEMPERATURES ARE RATHER MILD THROUGH THE CWA...NOT FAR FROM 60 DEGREES WITH THE DEWPOINTS ONLY A TIC OR TWO BEHIND. ON RADAR...THERE IS VERY LITTLE ACTIVITY SEEN LOCALLY...WHILE MORE SUBSTANTIAL SHOWERS AND THUNDERSTORMS ARE SPINNING OVER THE WESTERN HALF OF TENNESSEE AND DRIFTING NORTH THROUGH WESTERN KENTUCKY. THE FEW CELLS THAT SHOW UP FURTHER EAST ARE JUST SOME LIGHT SHOWERS MAKING THE MOST OF THE DAMP ENVIRONMENT...WHILE SPRINKLES ARE MORE COMMON OVER EAST KENTUCKY. THE LOW STRATUS AFFECTING SOME OF THE RIDGES IS ALSO RESPONSIBLE FOR AREAS OF FOG AND DRIZZLE THERE. ON SATELLITE...THE 500 MB FEATURES GUIDING THE WEATHER SHOW UP QUITE WELL AS ONE UPPER LOW IS SEEN SPINNING NORTHEAST OVER ARKANSAS. A DEEPER GYRE IS FOUND OVER FAR EAST CANADA RESPONSIBLE FOR CLEAR SKIES THROUGH THE MID-ATLANTIC STATES. MID LEVEL CLOUDS THROUGH KENTUCKY AND EASTWARD ARE SEEMINGLY AS STATIONARY AS THE FRONT RESPONSIBLE FOR THEM. SLIGHT RIDGING BETWEEN THESE TWO UPPER LOWS HAVE SET UP A WEAK OMEGA BLOCK THAT WILL CONTINUE OUR RATHER CLOUDY AND DAMP WEATHER INTO THE FIRST PART OF THE WEEKEND. THE MODELS ARE IN DECENT AGREEMENT ON THE LONGWAVE PATTERN ALOFT THROUGH THE PERIOD AS THE WEAK BLOCK GIVES WAY TO A MORE CLASSIC ONE BY SATURDAY NIGHT. THE CURRENT ARKANSAS UPPER LOW WILL DAMPENED OUT AND BECOME JUST A RIPPLE TO CLUTTER UP THE STRENGTHENING FULL LATITUDE RIDGE THAT BUILDS OVER THE MIDWEST SATURDAY AND SATURDAY NIGHT...IN RESPONSE TO A MUCH DEEPER TROUGH/LOW PLUNGING INTO THE SOUTHERN ROCKIES. BY THE END OF THE WEEKEND...THE RIDGE OF THE OMEGA BLOCK WILL BE THE DOMINANT FEATURE CONTROLLING THE WEATHER FROM THE UPPER PENINSULA SOUTH TO THE GULF COAST. HOWEVER...EASTERN KENTUCKY WILL BENEFIT IN OTHER WAYS FROM BEING CLOSE TO EASTERN LOW AS IT PIVOTS SOUTH THROUGH THE MID ATLANTIC STATES ON SUNDAY. SENSIBLE WEATHER WILL FEATURE A FAIRLY COMPLICATED INTERACTION BETWEEN THE PACKETS OF UPPER ENERGY SET FREE FROM THE DIEING 500MB LOW OVER ARKANSAS...THE STALLED SFC BOUNDARY NEARBY...DIURNALLY DRIVEN INSTABILITY...HIGH PW AIR IN PLACE OVER THE CWA...AND THE LONGER TREND TOWARD HIGHER HEIGHTS. LEANED HEAVIEST ON THE SREF SOLUTION FOR THE POP AND WX PART OF THE FORECAST TODAY INTO SATURDAY. AS A RESULT...EXPECT SHOWERS AND THUNDERSTORMS TO BREAK OUT AROUND MIDDAY OVER CENTRAL KENTUCKY...SPREADING EAST AND BECOMING NUMEROUS DURING THE AFTERNOON. GIVEN THE NEARLY NEGLIGIBLE MOVEMENT OF THE OVERALL PATTERN...HAVE ONLY SLOWLY PROGRESSED THE HIGHEST POPS EASTWARD THIS EVENING AND OVERNIGHT. EXPECT A RELATIVE LULL DURING SATURDAY MORNING BEFORE BUILDING INSTABILITY DOES THE TRICK AND RENEWS THE SHOWER AND THUNDERSTORM ACTIVITY FOR EAST KENTUCKY BY THE AFTERNOON. THIS TIME...THOUGH...500MB HEIGHTS WILL BE RISING QUICKER IN THE WEST AND SHOULD HELP TO PUSH THE ACTIVITY EASTWARD SO THAT A DRIER SECOND HALF OF THE NIGHT CAN BE ANTICIPATED. WITH THE BUILDING RIDGE KEEPING THE RAIN THREAT TO A MINIMUM...SUNDAY SHOULD BE DRY. IN FACT THE DAY SHOULD BE PLEASANT AND LESS HUMID AS NORTHEAST WINDS BEHIND A BACKDOOR FRONT SPREAD MUCH DRIER...AND SLIGHTLY COOLER AIR INTO THIS PART OF THE STATE. GIVEN THE MOIST ENVIRONMENT IN PLACE THE NEXT 48 HOURS OR SO...DID NOT REFLECT TOO MUCH OF A TERRAIN EFFECT FOR THE MAX AND MIN TEMPERATURE GRIDS. A BLEND OF THE INHERITED GRIDS AND THE ADJMAV YIELDED THE BEST RESULTS...TURNING OUT FAIRLY SIMILAR TO A MOS CONSENSUS. DID SHAVE THE HIGHS AND LOWS A BIT COOLER SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH THE EXPECTED CHANGE IN AIRMASS. AS FOR POPS...ENDED UP CLOSEST TO THE MAV TODAY WITH THE MET/S NUMBERS THE CLOSEST FROM TONIGHT THROUGH SUNDAY. .LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/ OVERALL...MODELS ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH RIDGING OVER THE CONUS FROM THE MS VALLEY AND INTO THE EASTERN CONUS...WITH RIDING OVER THE EASTERN PACIFIC/PACIFIC COAST. A TROUGH WITH A CLOSED LOW IN THE CENTRAL ROCKIES IS EXPECTED TO BE IN BETWEEN. THE UPPER LEVEL RIDGE WILL SETTLE OVER THE TN AND OH VALLEYS EARLY IN THE PERIOD...WITH SFC RIDGE SETTLING ACROSS THE SOUTHEASTERN STATES. AT THE SAME TIME...A NORTHERN STREAM TROUGH WILL BE MOVING ACROSS THE SOUTHERN CANADA AND DAMPEN HEIGHTS OVER THE NORTHERN US DURING THE FIRST HALF OF THE PERIOD...WITH THE TROUGH GRADUALLY MOVING TO THE MS VALLEY/GREAT LAKES BY THE END OF THE PERIOD PER 0 AND 6Z GFS. THE 0Z ECMWF HOLDS ONTO HIGHER HEIGHTS OVER THE REGION AND SOUTHEASTERN US WHILE IT CUTS OFF THE SOUTHERN PORTION OF THE MOUNTAIN WEST TROUGH OVER AZ/NM AND IS SLOWER PUSHING IT INTO THE PLAINS. CONFIDENCE IS RATHER LOW LATE IN THE PERIOD GIVEN MODEL DIFFERENCES. OVERALL...A FORECAST CLOSER TO ENSEMBLES MEANS/HPC GUIDANCE WAS FOLLOWED DUE TO DIFFERENCES BETWEEN MODELS AND DIFFERENCES FROM MODEL RUN TO RUN. USUALLY WITH THESE TYPES OF CUTOFF OR SLOW MOVING LOWS THE SLOWER SOLUTION ENDS UP BEING BETTER. OPTED TO CONTINUE WITH JUST SLIGHT CHANCE POPS ON LATE WED. WITH INCREASING MOISTURE THROUGH THE MIDDLE OF THE WEAK AND APPROACH OF A DYING NORTHERN STREAM COLD FRONT AT THE END OF THE PERIOD...OPTED FOR CHANCE POPS. WITH RIDGE OVER THE AREA...OPTED TO CONTINUE TO GO A COUPLE OF DEGREES ABOVE 0Z MEX NUMBERS FOR TUE THROUGH THU WITH 8H TEMPS IN THE 11 TO 13C DEGREE RANGE. && .AVIATION.../18Z TO 18Z/...UPDATED AIRMASS IS DESTABILIZING FROM JKL SOUTH AS BREAKS HAVE DEVELOPED IN THE CLOUDS AFTER INITIAL BAND OF SHOWERS MOVED THROUGH THIS MORNING. LATEST RADAR IMAGES INDICATE ISOLATED CONVECTION FIRING NEAR SME AND THIS TREND SHOULD CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. SCATTERED COVERAGE THIS AFTERNOON IS EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT TONIGHT AS THE LOW LEVEL JET RAMPS UP AND POTENT DISTURBANCE ROTATES NORTH OVER THE WESTERN HALF OF THE STATE. EXPECT CONDITIONS TO DETERIORATE TO MVFR AT LEAST AFTER 00Z IN SHOWERS AND TSTORMS AND THEN LOWER TO IFR/LIFR AFTER MIDNIGHT AS FOG AND LOW CLOUDS GET ADDED TO THE MIX. THE PRECIP SHOULD GRADUALLY DIMINISH IN COVERAGE BY AROUND 12Z OR SLIGHTLY AFTER AS THE DISTURBANCE MOVES AWAY FROM THE AREA... HOWEVER DON/T EXPECT CONDITIONS TO MAKE ANY GREAT IMPROVEMENTS AS LOW CLOUDS KEEP AT LEAST MVFR CONDITIONS LINGERING THROUGH THE END OF THE TAF PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GREIF/JP LONG TERM....JP AVIATION...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 510 AM EDT FRI MAY 4 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 510 AM EDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. DEPENDING ON WHERE THEY TRACK AND HOW EXTENSIVE THEY ARE...LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY WITH THE CONTINUED POTENTIAL FOR LOCALIZED EXCESSIVE RAINFALL. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN OR FLOODING. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 302 PM EDT FRI MAY 4 2007 KYZ079-083-041930- PULASKI-WAYNE- 302 PM EDT FRI MAY 4 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWEST PULASKI AND NORTHWESTERN WAYNE COUNTIES THROUGH 330 PM EDT FRIDAY AFTERNOON... AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF MILL SPRINGS OVER LAKE CUMBERLAND...MOVING NORTH AT 10 MPH. THIS STORM WILL BE NEAR NAOMI AROUND 320 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT FRI MAY 4 2007 KYZ079-042000- PULASKI- 330 PM EDT FRI MAY 4 2007 ...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL PULASKI COUNTY THROUGH 400 PM EDT FRIDAY AFTERNOON... AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAUBUSH... MOVING NORTH AT 20 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 354 PM EDT FRI MAY 4 2007 KYZ080-042030- LAUREL- 354 PM EDT FRI MAY 4 2007 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN LAUREL COUNTY THROUGH 430 PM EDT FRIDAY AFTERNOON... AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST BERNSTADT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE NEAR OAKLEY AROUND 405 PM EDT...VICTORY AROUND 410 PM EDT...ATLANTA AROUND 415 PM EDT...MCWHORTER AROUND 420 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Two trees down.
Tree down on Lost Fork Rd and in the Big Tree community.
KY-3434 closed briefly due to high water.
Quarter sized hail.
Two trees down on KY-421 near Stinnett.
Nickel sized hail.
Quarter sized hail.
Penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25052, 25053, 25064, 25054, 25055, 25057, 25061, 25062, 25063.